As you age, some degree of difficulty recalling memories is considered normal.
However, more pronounced memory loss could indicate a serious problem, such as dementia (which includes Alzheimer’s disease). That’s why the occurrence of memory loss or other forms of cognitive impairment — such as difficulty with attention, language or other brain function — can be so alarming.
Although most types of dementia cannot be reversed, there are several forms that can be undone. Importantly, a wide array of commonly prescribed medications, especially certain antidepressants and pain medications, can cause cognitive impairment which may be reversed by stopping the drug. Unfortunately, this reversible cause is often over-looked. But new evidence is emerging that shines additional light onto this important drug-induced adverse event.
While medications are known to cause many unwanted side effects, many doctors fail to identify the drug as the culprit. In the elderly, adverse effects of medications are generally more pronounced. This is due to a host of factors, including increased sensitivity to a drug’s effects, slower rates of elimination from the body and consumption of multiple drugs at a time.
View our list of 136 drugs that cause cognitive impairment in the full version of this article.
A well-known side effect of many drugs involves their effects (specifically interference) with one of the chemicals responsible for transmitting signals between nerve cells in our bodies, called "acetylcholine.This "neurotransmitter" is vital for diverse array of nervous system functions from muscle movement to sweating to memory, so it is no surprise that interfere with it, or drugs with "anticholinergic" properties, can cause a host of symptoms (see Box).
Anticholinergic effects confused with early signs of dementia
Drugs with anticholinergic properties can cause delirium, but longerterm effects, which may be mistaken as the early signs of dementia, have not been studied as well for this class of drugs.
However, a recently published study specifically looked at this problem. The authors created a tool in which they rated many medications according to their anticholinergic properties on a scale of zero (no anticholinergic properties) to three (extremely anticholinergic). After adjusting for other factors that may account for cognitive decline, the authors noted a decrease on two measures of cognitive performance in men aged 65 and older. For each point on their scale, patients had a decrease of 0.8-percent on a cognitive test and 1.1-percent on a measure of routine activities one can perform for themselves (another measure of intact cognition).
View this table in the full version of this article.
Unfortunately, cognitive decline that is due to anticholinergic medications is often overlooked because most medications listed in our table would not necessarily, alone, account for a striking decline in memory or other cognitive function. But, the cumulative impact of consuming multiple medications with anticholinergic effects may be significant, resulting in unnecessary distress among patients, families and physicians alike.
While these findings are only preliminary, they permit physicians and patients to semi-quantitatively account for the anticholinergic effects of a patient’s medications when the patient complains of memory and other cognitive problems.
If you are suffering from a troubling decline in one of your cognitive functions, the first thing you and your physician should do is take a look at your medication list. The answer may be as simple as changing to an alternative or stopping an offending drug or multiple drugs.
Like what you’ve seen? Become a subscriber